Texas, 2016

Damaging Wind in Texas, June 22, 2016

June 22, 2016 · NWS AMA · 1 event in 1 county or zone

An low amplitude upper level ridge set up over southern Colorado along with a surface front that developed move southeast into the TX and OK Panhandles. It was a low shear/low CAPE environment that only produced one severe wind report in Hartley County, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An low amplitude upper level ridge set up over southern Colorado along with a surface front that developed move southeast into the TX and OK Panhandles. It was a low shear/low CAPE environment that only produced one severe wind report in Hartley County, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:29 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 5:29 PM CST, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
629 PM CDT WED JUN 22 2016

.Aviation...
For the 00Z TAFS, a weak sfc cold front has moved into the far nwrn
zones and is expected to move thru KGUY and KDHT early in this fcst
cycle before becoming stationary later tonight, then eventually
washing out Thursday afternoon. Isolated showers and tstms should
develop near this boundary through the evening hours, and have
included VCTS at KGUY and KDHT for a few hours this evening. Do not
expect this cold front or tstms to affect KAMA.

Andrade

&&

.Prev Discussion... /Issued 344 PM CDT WED JUN 22 2016/

Discussion...
Storms have already started forming in New Mexico and Colorado. The
frontal boundary that kicked these off has moved into the
northwestern Oklahoma Panhandle. Showers and thunderstorms are
expected to develop in the northwestern area of the cwa this evening
and progress eastward overnight. The front is progged to stall out
over the central Oklahoma Panhandle and northwestern Texas Panhandle
tonight. This will serve as a focus for more storm development
Thursday. There will be enough instability in the northwest for
storms on Thursday to become strong to perhaps marginally severe.
With deep layer shear remaining weak, storms seem unlikely to become
supercellular and thus preventing likelihood of severe weather.

With a pattern of zonal flow in the upper atmosphere, the area will
continue seeing periods of precip through the weekend as shortwaves
will pass through the area and bring enough instability to set off
thunderstorms through the weekend. Models are in good agreement in
the mid levels through the beginning of next week. They all prog a
low to swing northward from eastern Mexico up to southern-central
Texas. This will bring moisture up from the Gulf of Mexico. This
combine with the instability from shortwaves rippling through the
lower and mid levels, will keep slight chance to chance pops in the
forecast for early next week for portions of the Panhandles. With the
extra cloud cover around, temps next week will remain in the lower
90s.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 22, 2:17 PM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT WED JUN 22 2016

OKZ001>003-TXZ001>020-231000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
WESTERN OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLE THIS AFTERNOON AND
OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES FROM THURSDAY THROUGH TUESDAY. A FEW OF THESE
STORMS MAY BECOME STRONG TO MARGINALLY SEVERE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BEAT

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 22, 9:24 PM CST
Where
Hartley County, 3 mi SW of Dalhart
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.039, -102.558

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649851.